More Acetaminophen Warnings from FDA

FDA Warns of Serious Skin Reactions to Acetaminophen

Based on a review of the FDA’s Adverse Event Reporting System database and medical literature, the FDA says that acetaminophen, a common active ingredient in over-the-counter products to treat pain and fever, has caused skin reactions, including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), which can be fatal.

FDA Asks Doctors to Stop Prescribing Combination Acetaminophen Products

This is no surprise. The FDA has been concerned about acetaminophen use for many years. In the January 14 safety alert, the FDA noted that there have been cases of severe liver injury with acetaminophen in patients who took more than the prescribed dose of an acetaminophen-containing product, took more than one acetaminophen-containing product at the same time, or consumed alcohol while taking acetaminophen products.

In the United States, acetaminophen toxicity has replaced viral hepatitis as the most common cause of acute hepatic failure and is the second most common cause of liver failure requiring transplantation. This is an easily correctable problem.

2 thoughts on “More Acetaminophen Warnings from FDA

  1. Pingback: For Arthritis Pain: Diclofenac Best, Acetaminophen Worst | EDS Info (Ehlers-Danlos Syndrome)

  2. Pingback: Pain management in the Ehlers–Danlos syndromes | EDS and Chronic Pain News & Info

Other thoughts?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.